Texas, 2020

Winter Storm and Heavy Snow in Texas, December 31, 2020

December 31, 2020 · NWS SJT · 24 events in 24 counties and zones

A winter storm dumped heavy snow from Roscoe south to Sterling City, Barnhart and Ozona. This storm also produced a mixture of freezing rain, sleet and snow over the remainder of West Central Texas.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A winter storm dumped heavy snow from Roscoe south to Sterling City, Barnhart and Ozona. This storm also produced a mixture of freezing rain, sleet and snow over the remainder of West Central Texas. The freezing rain that fell before the snow was heavy enough to result in scattered tree limb damage and power outages across the area. However, Coleman County was hardest hit by the ice that left many without power. Most of the snow ended south of Interstate 20 before midnight, but some of the snow continued into New Years Day mainly along and north of Interstate 20. The ice and snow also made travel difficult across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 30, 10:52 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 30, 10:52 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1052 PM CST Wed Dec 30 2020

...New AVIATION...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 239 PM CST Wed Dec 30 2020

...Significant Winter Storm to Impact West Central Texas...

Visible satellite this afternoon shows cloudy skies. A cold front
moved through the region early this morning, producing north winds
of 15-25 mph with gusts to 35 mph, with cold temperatures ranging
from the mid 30s to low 40s. Wate vapor satellite imagery shows a
cut-off low over the Sonora Mexico region, moving east-southeast,
with mid and upper level moisture wrapping up around the eastern
side of the low. Radar shows isolated to scattered light rain
showers occurring in advance of this low this afternoon, mostly
across the Big Country.

Models continue to be fairly consistent with showing the cut-off
upper low moving south of our region late tonight through Thursday
morning before becoming negatively tilted (which indicates
strengthening) and moving northeast through the I-35 corridor
Thursday afternoon and evening. Meanwhile, at the surface, cold-
air advection will continue to bring gradually colder temperatures
to the region through Thursday, with temperatures tonight falling
into the upper 20s/low 30s, highs tomorrow only in the low to mid
30s, and lows Thursday night dipping into the 20s. At the 850 mb
level, a warm nose of air will likely result in full or partial
melting of snowflakes, while a fairly thick freezing layer below
that could result in refreezing to sleet and/or freezing rain
tonight through early Thursday afternoon. Then, a transition to
all snow will likely gradually occur from west to east during the
day Thursday and Thursday evening as the warm nose dissipates. As
the low moves south of our region, much of our area, particularly
the southern half, will be in the deformation zone where heavy
precipitation (and snow) would be favorable. As the low moves
northeast, moisture will wrap around the northern and western
quadrants of the low and precipitation rates will increase with
the low strengthening, so although it will be a brief period of
snow up in the Big Country and Heartland, snow rates could be
pretty heavy and could result in quickly rising snow
accumulations (around 2-6 inches), so the Winter Storm Watch has
been expanded to include the rest of the Big Country and
Heartland. Meanwhile, the existing Winter Storm Watch in the
central and western Concho Valley, Northern Edwards Plateau,
Northwest Hill Country, and Nolan county,has been upgraded to a
Winter Storm Warning, for potential snow amounts of 3-6 inches and
locally 9 inches in our extreme southwest counties. There could
also be freezing rain Thursday before the transition to all snow,
possibly resulting in light ice accumulations.

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 146 PM CST Wed Dec 30 2020

...Dry and Warming...

The long term forecast remains essentially unchanged. After a
cold start to the new year, a slow warming trend will begin late
this weekend. By Monday, the warming trend will produce afternoon
highs back above those more usual, for early January. By mid week,
afternoon highs will continue warmer than usual.

&&

.AVIATION...
(06Z TAFS)
Issued at 1040 PM CST Wed Dec 30 2020

Look for the ongoing precipitation to continue transitioning from
rain to a wintry mix overnight tonight. The terminals will likely
be IFR to LIFR with little improvement. Expect winds to remain
breezy with winds continuing to come from the north. Expect
visibility to drop at times throughout the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 30  33  28  41 /  70  90  80   0
San Angelo 	 29  34  26  43 / 100 100  50   0
Junction 	 31  37  25  48 / 100 100  30   0
Brownwood 	 32  35  30  45 /  90 100  70   0
Sweetwater 	 29  33  28  42 /  70  90  70   0
Ozona      	 30  34  24  41 / 100 100  30   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from 6 AM CST Thursday through Thursday
evening for Brown-Callahan-Coleman-Concho-Fisher-Haskell-Jones-
Mason-McCulloch-Runnels-San Saba-Shackelford-Taylor-Throckmorton.

Winter Storm Warning until 6 PM CST Thursday for Coke-Crockett-
Irion-Kimble-Menard-Nolan-Schleicher-Sterling-Sutton-Tom Green.

&&

SHORT TERM...SJH
LONG TERM....23
AVIATION...41
Hazardous weather outlook, Dec 30, 2:43 PM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
243 PM CST Wed Dec 30 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-312045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
243 PM CST Wed Dec 30 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are likely through tonight, producing
dangerous lightning and perhaps some small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winter Storm Watches and Warnings have been issued for the West
Central Texas region for Thursday. Heavy snow, in addition to
freezing rain and sleet, are likely to lead to very hazardous
driving conditions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 9 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Weather, San Saba

When
December 31, 1:15 AM CST to 8:30 PM CST
Where
San Saba forecast zone
Reported by
COOP Observer
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer in San Saba measured 3 inches of snow.

Winter Weather, Mason

When
December 31, 1:15 AM CST to 7:00 PM CST
Where
Mason forecast zone
Reported by
COOP Observer
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer in Mason measured 2.6 inches of snow.

Winter Weather, Sutton

When
December 31, 1:15 AM CST to 8:30 PM CST
Where
Sutton forecast zone
Reported by
Public
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

About 2 to 3 inches of snow was reported by the public. The county judge reported tree limbs were down throughout the county by the ice that fell prior to the snow.

Winter Storm, Crockett

When
December 31, 2:15 AM CST to 8:35 PM CST
Where
Crockett forecast zone
Reported by
Law Enforcement
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Heavy snow fell across Crockett County. Crockett County Sheriff's Department reported 6 inches of snow in Ozona.

Winter Storm, Coleman

When
December 31, 2:35 AM CST to 11:59 PM CST
Where
Coleman forecast zone
Reported by
COOP Observer
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer reported 4 inches of snow 2 miles northeast of Glencove. Social media reported about 3 to 4 inches of snow fell across Coleman County. According to Coleman Electric, the combination of ice and snow left a large percentage of their service area, without power due to broken poles, broken lines, and blown fuses. The weather conditions have made power restoration to all their members very slow.

Winter Weather, Brown

When
December 31, 2:35 AM CST to 11:59 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

National Weather Service Cooperative observer measured an inch of snow in Brownood. |The Brownwood News showed a measurement near 2 inches. A member of the public reported an isolated amount of 5.8 inches in extreme eastern Brown County.

Winter Weather, McCulloch

When
December 31, 2:55 AM CST to 10:30 PM CST
Where
McCulloch forecast zone
Reported by
COOP Observer
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer in Brady measured 1.8 inches of snow.

Winter Weather, Menard

When
December 31, 5:00 AM CST to 10:30 PM CST
Where
Menard forecast zone
Reported by
COOP Observer
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer in Menard measured 3 inches of snow.

Winter Weather, Taylor

When
December 31, 5:10 AM CST to 11:59 PM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

National Weather Service Observer measured 3 inches of snow in Abilene.

Winter Weather, Callahan

When
December 31, 5:10 AM CST to 11:59 PM CST
Where
Callahan forecast zone
Reported by
COOP Observer
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

National Weather Service Observer in Putnam measured two inches of snow.

Winter Storm, Tom Green

When
December 31, 6:25 AM CST to 11:59 PM CST
Where
Tom Green forecast zone
Reported by
NWS Employee
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Heavy snow fell across the western portions and the higher elevations of Tom Green County. Water Valley reported 6 inches while two National Weather Service employees reported 5 inches in Christoval. Lower elevations near San Angelo reported about 2 to 3 inches of snow. Freezing light rain that fell before the snow caused some limbs to break around Christoval.

Winter Storm, Sterling

When
December 31, 6:25 AM CST to 11:59 PM CST
Where
Sterling forecast zone
Reported by
Law Enforcement
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

A mixture of very heavy sleet and heavy snow fell across Sterling County. The Sheriff's Office reported around 9 inches of snow in Sterling City.

Winter Storm, Irion

When
December 31, 6:25 AM CST to 11:59 PM CST
Where
Irion forecast zone
Reported by
COOP Observer
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Heavy snow fell across Irion County. National Weather Service Cooperative Observers reported 6 inches of snow in Mertzon and 4 inches 3 miles east southeast of Arden. A member of the public in Barnhart reported 8 inches, while another member of the public in Sherwood reported 7 inches of snow.

Winter Storm, Coke

When
December 31, 6:25 AM CST to 11:59 PM CST
Where
Coke forecast zone
Reported by
COOP Observer
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

A mixture of sleet and heavy snow fell across Coke County. A National Weather Service Cooperative Observer reported about 5 inches of snow 11 miles north northeast of Water Valley.

Winter Storm, Schleicher

When
December 31, 6:25 AM CST to 10:30 PM CST
Where
Schleicher forecast zone
Reported by
COOP Observer
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

A National Weather Service Observer measured 4 inches of snow in Eldorado.

Heavy Snow, Nolan

When
December 31, 7:15 AM CST to 11:55 PM CST
Where
Nolan forecast zone
Reported by
COOP Observer
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured 4 inches of snow in Roscoe.

Winter Storm, Runnels

When
December 31, 8:00 AM CST to 11:59 PM CST
Where
Runnels forecast zone
Reported by
COOP Observer
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer located 1 mile north northeast of Winters reported 3.5 inches of snow.

Winter Storm, Concho

When
December 31, 8:00 AM CST to 10:00 PM CST
Where
Concho forecast zone
Reported by
COOP Observer
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer located in Eden measured 4 inches of snow.

Winter Weather, Haskell

When
December 31, 10:30 AM CST to 11:59 PM CST
Where
Haskell forecast zone
Reported by
COOP Observer
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

National Weather Service Cooperative observer measured an inch of snow in Haskell. Another cooperative observer measured 3 inches 11 miles east of Weinert.

Winter Weather, Jones

When
December 31, 10:30 AM CST to 11:59 PM CST
Where
Jones forecast zone
Reported by
COOP Observer
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

National Weather Service Cooperative observers measured 3 inches of snow in Stamford and about 0.2 inches in Anson.

Winter Weather, Fisher

When
December 31, 10:30 AM CST to 11:59 PM CST
Where
Fisher forecast zone
Reported by
COOP Observer
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

National Weather Service Cooperative observer and law enforcement measured 2 inches of snow in Roby.

Winter Weather, Kimble

When
December 31, 11:30 AM CST to 8:30 PM CST
Where
Kimble forecast zone
Reported by
Law Enforcement
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Kimble County Sheriff's Department reported 2.5 inches of snow in Junction.

Winter Weather, Throckmorton

When
December 31, 5:00 PM CST to 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Law Enforcement
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Law enforcement officials reported about 2 to 3 inches of snow in Throckmorton.

Winter Weather, Shackelford

When
December 31, 5:00 PM CST to 11:59 PM CST
Where
Shackelford forecast zone
Reported by
COOP Observer
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer measured an inch of snow in Albany.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934353, 934438, 934440, 932233, 934563, 935027, 934462, 934351, 934537, 934545, 932206, 932210, 932228, 934304, 934446, 934284, 934334, 934343, 934321, 934331, 934488, 934443, 934327, 934329.